Gastroenterology Coding Alert

You Be The Coder: Can You Report Botox Separately On a 43236 Claim?


- Published on Tue, Jul 12, 2005

Question: A patient reported to the office complaining of vomiting, nausea and heartburn. The patient also had an ongoing case of achalasia, which might have brought on his other symptoms.

The gastroenterologist performed an upper gastrointestinal endoscopy with a Botox injection. How should I report this encounter? Can I code for the injection, the Botox supply, and the EGD?


Michigan Subscriber


Answer: You can report the Botox supply, but not the injection, separately from the EGD.
 
On the claim:
 

  •  report 43236 (Upper gastrointestinal endoscopy including esophagus, stomach, and either the duodenum and/or jejunum as appropriate; with directed submucosal injection[s], any substance) for the EGD with injection. (Code 43236 includes the act of injecting, so do not report any other CPT code for injections.)
     
  •  report J0585 (Botulinum toxin type A, per unit) for the supply of Botox (the drug supply is not bundled into 43236).
     
  •  attach ICD-9 code 787.01 (Nausea with vomiting) to 43236 to represent the patient's vomiting and nausea symptoms.
     
  •  attach 787.1 (Heartburn) to 43236 to represent the patient's heartburn symptoms.
     
  • attach 530.0 (Achalasia and cardiospasm) to 43236 to represent the patient's achalasia.


  • Gastroenterology Coding Alert
    Issue - Jul, 2005
    Already a subscriber? LOGIN to read the article.